Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


my child with anemia and dizziness
Feb 26, 2001

My son was recently diagnosed with anemia and put on 325mg of FE Q day. Just lately I noticed he has had mutltiple bruising all over his body. THey did a CBC before and stated that his SED rate was elevated and his WBC's continue to be low, also his H and H was extremely low. He was always complaining of h/a and dizziness and I was wondering should I take him back to the Doc and see if he needs further testing? this concerns me Ranel R.N.

Response from Dr. Frascino

Hello Ranel, Your son's symptoms of headache and dizziness are classic signs of anemia. Chances are he is also quite fatigued. His low "H and H" (hemoglobin and hematocrit) confirm this diagnosis. Certainly one of the potential causes for anemia is iron deficiency, which would account for his treatment with iron supplementation (FE 325mg/day). Were his iron levels checked before starting therapy? The other cause for concern is that his white blood cell count is low and in light of his easy bruisability, chances are his platelets are low as well. Platelets help the blood to coagulate and consequently when low excessive bleeding and bruising can occur. With low red blood cells (anemia), white blood cells (neutropenia), and low platelets (thrombocytopenia), I would be concerned about bone marrow suppression. All of these cells are produced in the bone marrow and since they are low across the board we must consider that something is affecting the whole bone marrow process rather than just a single cell line. For instance if iron deficiency were the only problem, you wouldn't expect to see low white blood cells or low platelets. Yes, your son needs re-evaluation immediately. Low white blood cell counts are associated with increased risk for infection and low platelets with increased risk for bleeding. Severe anemia can be associated with a wide range of complications. Certain medications, for example, AZT (retrovir, combivir, and trizivir), can suppress bone marrow. Something more than simple iron deficiency is happening with your son. You mentioned his SED rate was up. This is a nonspecific test for inflammation. The cause should be investigated. Get your son back to his physician for further work-up. Referral to a specialist in diseases of the blood, a pediatric hematologist, may be necessary. Your concerns are warranted -- Please don't delay. RJF


Previous
Calcium, etc.
Next
Increased intake, no loss, no gain

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement